Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 11, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jun 29, 2023, 12:33 PM MDT for Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2023, 12:33 PM MDT (18:33 UTC)
- Expired
- Jun 29, 2023, 3:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Emery County, UT
The radar
The Salt Lake City radar (KMTX), 234 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
910
WGUS55 KSLC 291833
FFWSLC
UTC015-292130-
/O.NEW.KSLC.FF.W.0011.230629T1833Z-230629T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1233 PM MDT Thu Jun 29 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
The Trail Mountain burn scar in...
Northwestern Emery County in central Utah...
* Until 330 PM MDT.
* At 1233 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Trail Mountain Burn Scar. Between 0.25 and 0.6
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through Huntington Creek drainage, specifically Rilda and
Meetinghouse Canyons. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Trail
Mountain Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Trail Mountain Burn Scar.
* Some locations that will experience flash flooding include...
Huntington Creek drainage, specifically Rilda and Meetinghouse
Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3947 11121 3948 11119 3949 11117 3939 11106
3936 11102 3935 11102 3936 11110 3935 11114
3942 11123
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRC2 follow-up statements
981
WGUS75 KSLC 292011
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
211 PM MDT Thu Jun 29 2023
UTC015-292130-
/O.CON.KSLC.FF.W.0011.000000T0000Z-230629T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
211 PM MDT Thu Jun 29 2023
...FLASH FLOOD WARNING FOR THE TRAIL MOUNTAIN BURN SCAR REMAINS IN
EFFECT UNTIL 330 PM MDT THIS AFTERNOON FOR NORTHWESTERN EMERY
COUNTY...
At 211 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Trail Mountain Burn Scar. Between 1.0 and 1.5 inches
of rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through Huntington Creek drainage, specifically Rilda and
Meetinghouse Canyons. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Trail Mountain Burn
Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Trail Mountain Burn Scar.
Some locations that will experience flash flooding include...
Huntington Creek drainage, specifically Rilda and Meetinghouse
Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3947 11121 3948 11119 3949 11117 3939 11106
3936 11102 3935 11102 3936 11110 3935 11114
3942 11123
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRC048
WGUS75 KSLC 292123
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
323 PM MDT Thu Jun 29 2023
UTC015-292133-
/O.EXP.KSLC.FF.W.0011.000000T0000Z-230629T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
323 PM MDT Thu Jun 29 2023
...FLASH FLOOD WARNING FOR THE TRAIL MOUNTAIN BURN SCAR WILL EXPIRE
AT 330 PM MDT THIS AFTERNOON FOR NORTHWESTERN EMERY COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any road closures.
LAT...LON 3947 11121 3948 11119 3949 11117 3939 11106
3936 11102 3935 11102 3936 11110 3935 11114
3942 11123
$$
JRCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 4:20 AM MDT, 8 hours 13 minutes earlier.
Area forecast discussion, Jun 29, 4:20 AM MDT, 8 hours 13 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 420 AM MDT Thu Jun 29 2023 .SYNOPSIS...An upper trough will cross Utah today, allowing scattered afternoon showers and thunderstorms to spread southward while temperatures remain below seasonal normals. High pressure will build Friday through early next week, bringing dry and increasingly hot conditions. && .SHORT TERM (Through 12Z Friday)...The upper trough that had been situated west of the area for the past several days will finally cross Utah today. The trough axis is currently noted extending from the southern Sierra Nevada through southeast Idaho. Meanwhile, the associated surface cold front is draped across southwest Utah through the Uinta Basin. Moisture has continued to slowly spread southward behind the front, with PWATs now between 0.5-0.6 inches across the northwestern half of Utah and 0.3-0.4 inches across the southeastern half. Expect the cold front and moisture to continue making their way farther south today as the trough axis nears. Convection will be more widespread across the area today, with initiation likely to focus on the spine of Utah and showers tracking into the eastern valleys. Northern Utah and southwest Wyoming will continue to see storms trend wetter. Across the south, despite dewpoints having risen a bit, BUFR soundings continue to indicate an inverted-V profile through at least 600mb for many sites. As such, storms there are expected to be mostly high-based and dry, with a mix of wet and dry storms can be expected across central Utah. While microburst wind threats have decreased across the north, some storms across central and southern Utah will be capable of producing gusts exceeding 40 mph this afternoon. Behind the trough, high pressure will build into the Great Basin tomorrow. Lingering moisture may continue to allow for a few showers and thunderstorms to develop across some mountain areas tomorrow afternoon. However, the general trend will be for warmer and drier conditions to develop into the area, with afternoon max temperatures climbing back closer to climatological normals. .LONG TERM (After 12Z/6AM Saturday)...The region will be well encompassed under high pressure this weekend and into Monday. This will bring Utah quite warm temperatures and drier conditions statewide. We are talking about near 100 degree F temperatures along the Wasatch Front Monday (10-20% chance) and near 110 degrees F for the greater St. George area (30-50% chance). If there's any good news here for fans not excited about the heat, is that somewhat cooler temperatures are forecast for the actual 4th of July holiday. We are only talking about a 5 degree 'cooldown' so in reality it will unlikely feel much different. That change will be driven by a shortwave tracking mostly through Montana but it is extending far enough southward Tuesday to have an impact in Utah and southwest Wyoming. With this trough, look for a cloudier start to the 4th in northern/central Utah with clouds mostly dissipating by the evening/nighttime. At this point in the forecast, the evening of the 4th is looking rather dry across the region with, at most, a 15% chance for showers over the Uintas. What will bear monitoring on the 4th is the wind forecast over southern Utah. For points from Fillmore southward, there is a 50 to 90% likelihood for 20 mph wind gusts or stronger remaining by 9 pm. This is after a day of forecast 35 mph gusts or so at their peak in the afternoon. The aforementioned trough passes eastward by Wednesday and weak high pressure settles over the region mid-week. At this point in the forecast, very little change in the day-to-day is expected. Seasonal temperatures are forecast and dry conditions are forecast. && .AVIATION...KSLC...Light southeast winds are forecast to shift northwesterly mid-morning. A slight increase in these northwest winds are forecast late morning which will prevail throughout the day. A return to southeast flow is forecast by 03z/Friday. VFR conditions are forecast throughout the period. .REST OF UTAH AND SOUTHWEST WYOMING...Diurnal wind direction variations are forecast across the terminals today; starting the morning under prevailing light speeds. While thunderstorms are possible across Utah tomorrow, the best chances for a temporary impact at a terminal will be in the afternoon at EVW, BCE and HCR. Even then, impacts are not expected to be significant, with conditions likely remaining at VFR status with high based ceilings. However, EVW does have the best chance for MVFR VIS at around 20%. && .FIRE WEATHER...A trough that has been west of the area the past several days will finally move through Utah today. Midlevel moisture will increase into southern Utah behind the cold front, so expect showers and thunderstorms across many areas today. These storms will continue to trend wetter across the north, with most storms capable of producing wetting rain. Across southern Utah, storms are expected to be on the drier side, with a mix of wet and dry storms across central Utah. Gusty microburst winds can be expected with some of the storms across central and southern Utah. High pressure will then build in from the west tomorrow through the weekend. This will bring warmer, drier, and more stable conditions to the area into the early part of next week. That said, lingering moisture could continue to result in some showers over the higher terrain of mainly northeast Utah tomorrow. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cheng/NDeSmet For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:28 PM MDT | Special Weather Statement | SLC | Utah | 32 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.